Arkansas, 2003Damaging Wind in Arkansas, August 20, 2003
August 20, 2003 · NWS LZK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 20, 3:00 AM CST, 10 hours 10 minutes earlier.
Area forecast discussion, Aug 20, 3:00 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED AUG 20 2003
YET ANOTHER HOT DAY IN STORE...WITH ONLY ISOLATED AFTERNOON/EVENING
THUNDERSTORMS. HIGH PRESSURE ALOFT REMAINS STRONG...WITH PRETTY MUCH
THE SAME WEATHER EXPECTED ON THURSDAY.
APPEARS THAT A PATTERN CHANGE WILL FOLLOW...WITH HIGH PRESSURE
SETTING UP SHOP IN WESTERN UNITED STATES HEADING INTO FRIDAY.
CLOCKWISE FLOW AROUND HIGH WILL PRODUCE NORTHERLY FLOW ALOFT...WITH
COLD FRONT TO NORTH RIDING THE FLOW INTO ARKANSAS.
GIVEN THIS...RAIN CHANCES WILL INCREASE SURROUNDING FRONT ON
FRIDAY...WITH MORE CLOUDS/SLIGHTLY COOLER TEMPERATURES.
LATEST DATA SHOWS FRONT SAGGING TO THE SOUTH ON SATURDAY...WITH THE
FRONT STALLING ALONG THE GULF COAST. KEPT RAIN CHANCES IN FOR
CENTRAL/SOUTHERN ARKANSAS ON SATURDAY...WITH SCATTERED PRECIPITATION
PUSHING SOUTH WITH FRONT TO END THE WEEKEND.
A LITTLE CONCERNED THAT FORECAST TOO OPTIMISTIC...AND IS AN OUTSIDE
SHOT THAT RAIN CHANCES WILL STICK AROUND FOR SUNDAY MAINLY SOUTH OF
LITTLE ROCK. THIS SCENARIO MAY PLAY OUT IF FRONT STALLS FARTHER
NORTH THAN EXPECTED...OR SHORTWAVE INTERACTS WITH FRONT TO PUSH
MOISTURE BACK INTO STATE. WILL WATCH FOR THIS SCENARIO IN THE COMING
DAYS.
IN ANY EVENT...COOLER TEMPERATURES/LOWER HUMIDITIES BEHIND FRONT
THIS WEEKEND...WITH HEAT TAKING A BREAK.
HRO 94 73 93 72 / 10 10 20 30
LIT 97 76 96 76 / 20 20 20 20
HOT 98 75 96 75 / 20 20 20 20
PBF 97 75 96 75 / 20 20 20 20
.LZK...HEAT ADVISORY FOR TODAY FOR ZONES ARZ021>022...ARZ030>034...
ARZ037>047...ARZ052>057...ARZ062>069.
46
Hazardous weather outlook, Aug 20, 4:00 AM CST, 9 hours 10 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-210930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY FOR PARTS OF CENTRAL AND SOUTH
ARKANSAS. HIGH HUMIDITY AND HIGH TEMPERATURES WILL COMBINE ONCE MORE
TO PRODUCE HEAT INDEX READINGS BETWEEN 105 AND 115 OVER MUCH OF
CENTRAL AND SOUTH ARKANSAS THIS AFTERNOON. HEAT-RELATED WEATHER
HAZARDS CAN BE EXPECTED THIS AFTERNOON WITH THESE HOT CONDITIONS.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE STATE
TODAY AND EARLY TONIGHT...ALTHOUGH NO STORMS ARE EXPECTED TO BECOME
SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ONLY WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE STATE THURSDAY THROUGH TUESDAY. A COLD FRONT WILL
BE AFFECTING ARKANSAS DURING THE LATTER PART OF THE WEEK. IT IS
FORECAST TO ENTER ARKANSAS LATE THURSDAY OR EARLY FRIDAY MORNING.
SINCE THE FRONT WILL BE CROSSING THE STATE DURING THE NIGHT...NO
HAZARDOUS WEATHER IS EXPECTED WITH THE PASSAGE OF THE COLD FRONT.
SOMEWHAT COOLER AND DRIER AIR WILL ENTER THE STATE AFTER THE FRONT
MOVES ACROSS ARKANSAS. THE POSSIBILITY EXISTS FOR THE FRONT TO STALL
AND SOME AREAS MAY NOT GET ANY RELIEF FROM THE HEAT AND HUMIDITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
32
Thunderstorm Wind, Perry
- When
- August 20, 1:10 PM CST
- Where
- Perry County, 2 mi SW of Williams Junction
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.867, -92.783
Thunderstorm winds downed a large tree onto a power line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 20, 200318 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$328,000 · 1.75 in hail · 31 events
- Flash Flood in California, August 20, 20032 injured · $450,000 · 1 event
- Flash Flood in California, August 20, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$111,000 · 65 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 20, 2003$79,000 · 58 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, August 20, 2003$80,000 · 70 kt wind · 9 events
- Flash Flood in California, August 20, 2003$60,000 · 1 event
- Damaging Wind and Lightning Strikes in California, August 20, 2003$47,000 · 50 kt wind · 4 events
- Lightning Strike in Florida, August 20, 2003$50,000 · 1 event
- Damaging Wind in Florida, August 20, 2003$40,000 · 50 kt wind · 1 event
- Damaging Winds in Illinois, August 20, 2003$22,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332981.